Alert archive / Idaho / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Pocatello, ID

August 31, 20085 counties in Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 31, 2008, 6:13 PM MDT for 5 counties in Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 6:13 PM MDT (00:13 UTC)
Expired
Aug 31, 2008, 8:15 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bingham County, ID, Bonneville County, ID, Caribou County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 010013
FFWPIH
IDC011-019-029-065-081-010215-
/O.NEW.KPIH.FF.W.0005.080901T0013Z-080901T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
613 PM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO...
  WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 815 PM MDT.

* AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
  MILES NORTHEAST OF POPLAR TO BANCROFT...OR ALONG A LINE EXTENDING
  FROM 9 MILES EAST OF MOODY TO 8 MILES NORTHEAST OF LAVA HOT
  SPRINGS...MOVING EAST AT 3 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HATCH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4265 11172 4277 11212 4362 11170 4363 11161
      4365 11162 4366 11168 4384 11158 4378 11120

$$

HANKO
2 follow-up statements
000 
WGUS75 KPIH 010103
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
703 PM MDT SUN AUG 31 2008

IDC011-019-029-065-081-010215-
/O.CON.KPIH.FF.W.0005.000000T0000Z-080901T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-MADISON ID-
703 PM MDT SUN AUG 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHEASTERN MADISON...EAST CENTRAL BINGHAM...CENTRAL BONNEVILLE...
WESTERN CARIBOU AND WEST CENTRAL TETON COUNTIES...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM POPLAR TO BANCROFT...OR ALONG A
LINE EXTENDING FROM 15 MILES SOUTH OF MOODY TO 11 MILES NORTHEAST OF
LAVA HOT SPRINGS...MOVING EAST AT 3 MPH.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4265 11172 4277 11212 4362 11170 4363 11161
      4365 11162 4366 11168 4384 11158 4378 11120

$$

HANKO
000 
WGUS75 KPIH 010206
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
806 PM MDT SUN AUG 31 2008

IDC011-019-029-065-081-010216-
/O.EXP.KPIH.FF.W.0005.000000T0000Z-080901T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-MADISON ID-
806 PM MDT SUN AUG 31 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR SOUTHEASTERN
MADISON...EAST CENTRAL BINGHAM...CENTRAL BONNEVILLE...WESTERN CARIBOU
AND WEST CENTRAL TETON COUNTIES...

LAT...LON 4265 11172 4277 11212 4362 11170 4363 11161
      4365 11162 4366 11168 4384 11158 4378 11120

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:14 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 2:14 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT SUN AUG 31 2008

.DISCUSSION...WV SHOWS UPPER TROUGH HAS MADE LANDFALL WITH TROUGH
AXIS ROUGHLY THROUGH CENTER OF WASHINGTON/OREGON THIS AFTERNOON.
SFC COLD FRONT SPLIT THIS MORNING WITH FIRST WAVE ALREADY THROUGH
A SIGNIFICANT PORTION OF EASTERN IDAHO...CURRENTLY STALLED ON A
LINE FROM ROUGHLY KDIJ TO KPIH AND THEN SOUTHWEST INTO NEVADA.
SECOND PORTION OF FRONT HUNG UP IN CENTRAL MTNS COINCIDENT WITH
700MB TROUGH...WHERE LINE OF SHOWERS AND ISOLATED STORMS CONTINUES
THIS AFTERNOON. STRONGER STORMS ALREADY FIRING ALONG THE FRONT IN
NEVADA AND ARE BEGINNING TO MAKE NORTHWARD PROGRESS INTO SOUTHERN
IDAHO. GIVEN MOISTURE AND SHEAR PROFILES...BEST BET FOR STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS THIS AFTERNOON IN EXTREME
SOUTHEAST CORNER AHEAD OF FRONT. STRONG WIND GUSTS AND HAIL THE
MAJOR THREATS. DEEP CONVECTION EXPECTED TO END WITH SUNSET. UPPER
TROUGH PUSHES EAST TONIGHT AND THROUGH THE DAY MONDAY. WILL EXPECT
SHOWERS ACROSS THE AREA UNDER INFLUENCE OF COLD POOL ALTHOUGH LACK
OF JET DYNAMICS AND MUCH DRIER AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT. CAVEAT TO THE PRECIPITATION IS THAT BOTH THE NAM AND
THE GFS MAINTAIN DRY SLOT OVER THE SNAKE VALLEY THROUGH
MONDAY. WINDS STAY ELEVATED UNDER TIGHT SFC GRADIENT BEHIND THE
FRONT...WHICH WILL HELP KEEP OVERNIGHT LOWS RELATIVELY MILD
TONIGHT. STUCK CLOSE TO AVERAGE OF NAM/GFS NUMERICAL GUIDANCE.
HIGHS ON MONDAY WILL STRUGGLE...AND COULD BE LOWER THAN CURRENTLY
FCST GIVEN CURRENT TEMPS IN VALLEY. OVERNIGHT LOWS MONDAY NIGHT
COULD REACH NEAR FREEZING...AND WILL NEED TO BE WATCHED FOR
POTENTIAL FROST/FREEZE STATEMENT. OTHERWISE...UPPER LOW/TROUGH
DEPARTS MON NIGHT LEAVING BROAD COOL TROUGH OVER PACNW. MODELS
DROP WEAK WAVE THROUGH PANHANDLE SKIRTING THE MONTANA BORDER TUE
AND TUE NIGHT...BUT DOESNT APPEAR TO HOLD MUCH MOISTURE OTHER THAN
FOR A FEW MID LEVEL CLOUDS. AREA REMAINS UNDER THE INFLUENCE OF
THE COOL TROUGH THROUGH THE REMAINDER OF THE FCST...WITH MAINLY
DRY CONDITIONS AND COOLER THAN NORMAL TEMPS.  DMH

&&

.AVIATION...EXPECT THUNDERSTORMS AND RAIN SHOWERS AT ALL SNAKE PLAIN
TAF SITES THIS EVENING FROM BURLEY TO IDAHO FALLS.  THE COLD FRONT
APPEARS TO BE VERY NEAR POCATELLO AS IT HAS PROGRESSED EAST OF TWIN
FALLS AND BURLEY.  EXPECT MAINLY VFR CONDITIONS THROUGH MONDAY BUT
SOME OCCASIONAL MVFR CEILINGS OR VISIBILITIES MAY OCCUR UNDERNEATH A
HEAVY RAIN SHOWER OR THUNDERSTORM.  EXPECT GENERAL WINDS IN THE 10
TO 20 MPH RANGE THROUGH MONDAY AT BYI...IDA...AND PIH.
GK

&&

.FIRE WEATHER...AN UPPER LEVEL TROF CONTINUES TO PROGRESS EAST WITH A
COLD FRONT MOVING THROUGH EXTREME SOUTHEASTERN IDAHO AT PRESENT.  A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM FOR ZONES 412 AND 413 FOR
SCATTERED THUNDERSTORM ACTIVITY WITH DAMAGING WINDS AND HEAVY RAIN
POSSIBLE.  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
THE REMAINDER OF THE DISTRICT.  THE COLD FRONT CLEARS IDAHO TONIGHT
AND MUCH COLDER AND MOIST CONDITIONS WILL CONTINUE ON LABOR DAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR IDZ413.

&&
Hazardous weather outlook, Aug 31, 5:57 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
557 AM MDT SUN AUG 31 2008

IDZ017>025-031-032-011030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
557 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
PORTIONS OF EASTERN IDAHO. THE BEST CHANCE WILL BE IN THE HIGHER
ELEVATIONS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST IDAHO...SOUTH AND EAST OF A LINE FROM MALAD TO POCATELLO
TO PALISADES RESERVOIR. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL...WITH A MORE
WIDESPREAD RAIN THREAT TONIGHT IN THE SOUTHEASTERN MOUNTAINS. AT
THIS TIME...NO FLOODING IS EXPECTED. THERE IS ENOUGH COVERAGE OF
THUNDERSTORMS IN THIS AREA FOR RED FLAG CONDITIONS TO BE MET.
THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. PLEASE SEE RFWPIH FOR
MORE INFORMATION.

SNOW LEVELS WILL DROP TONIGHT ACROSS THE CENTRAL MOUNTAINS AND
SOUTHERN HIGHLANDS TO APPROXIMATELY 8000 TO 8500 FEET. LOCAL SNOW
ACCUMULATIONS UP TO 2 INCHES ARE FORECAST IN THE CENTRAL MOUNTAINS
ON THE HIGHER PEAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH MONDAY NIGHT.
SNOW LEVELS WILL DROP BY AFTERNOON TO APPROXIMATELY 7000 TO 7500
FEET. TOTAL ACCUMULATIONS OF 2 TO 4 INCHES ABOVE 8000 FEET IN THE
CENTRAL MOUNTAINS ARE FORECAST...WITH 1 TO 3 INCHES ACROSS THE
SOUTHERN AND EASTERN HIGHLANDS. MUCH COOLER TEMPERATURES AND GUSTY
WINDS WILL CREATE FALL LIKE WEATHER CONDITIONS ACROSS EASTERN
IDAHO. HIGH TEMPERATURES WILL RANGE FROM THE 30S IN THE HIGHER
ELEVATIONS TO NEAR 60 IN THE SNAKE PLAIN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:30 AM MDTFreeze WatchPIH11 hr
Sep 1, 3:30 AM MDTLake Wind AdvisoryPIH17 hr
Sep 1, 2:29 PM MDTFrost AdvisoryPIH17 hr
Sep 1, 2:29 PM MDTFreeze WarningPIH17 hr

Nearby

Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.